Flood, Butler
- When
- June 14, 2:45 AM CST to June 15, 11:00 AM CST
- Where
- Butler County, 2.48 mi SSW of Packard to 2.29 mi E of Packard
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.819, -92.746
Heavy rainfall moved across the state with several locations receiving one to two inches of rain. Multiple convective complexes moved across the state on the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Heavy rainfall moved across the state with several locations receiving one to two inches of rain. Multiple convective complexes moved across the state on the 14th. The heavy rainfall caused some local flooding with minor river flooding in parts of central Iowa. Northeast Iowa had wetter antecedent soil moisture conditions. Flooding was more widespread in those areas along the Shell Rock and Cedar River Basins. Rivers crested a few feet over flood stage in those basins.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 2:28 AM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 AM CDT FRI JUN 14 2013 .SHORT TERM.../TODAY /... ISSUED AT 330 AM CDT FRI JUN 14 2013 FORECAST FOR TODAY CENTERS AROUND CONVECTIVE EVOLUTION ASSOCIATED WITH A COUPLE OF SHORTWAVES OVERTOPPING THE DEEP LAYER RIDGE OVERHEAD WITHIN A BROAD WARM ADVECTION REGIME. CURRENTLY RADAR IMAGERY SHOWS SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS WESTERN IOWA IN CONJUNCTION WITH THE NOCTURNAL MAX TIME AND LLJ...BUT AS THIS ACTIVITY MOVES EASTWARD IT WILL ENCOUNTER A SOMEWHAT MORE STABLE AIRMASS AND SHOULD SLOWLY WEAKEN. LATER TODAY DIURNAL HEATING SHOULD SUPPORT ANOTHER ROUND OR TWO OF TSTORM DEVELOPMENT...HOWEVER THE TIMING AND LOCATION OF THIS PRECIP WILL BE DEPENDENT ON THE DEGREE OF DESTABILIZATION AND LOCATION OF OUTFLOWS AND OTHER REMNANT BOUNDARIES FROM MORNING CONVECTION. IN OTHER WORDS...STORMS WILL BE AROUND AT INTERVALS ALL DAY BUT POPS WILL NECESSARILY BE BROAD BRUSHED AND MAINLY IN THE CHANCE/SCATTERED CATEGORY. ASIDE FROM THE RAINFALL ASPECT THE DAY WILL BE CHARACTERIZED BY SEASONAL MILD TEMPERATURES AND FAIRLY HUMID CONDITIONS WITH LIGHT TO MODERATE SOUTHEAST BREEZES. .LONG TERM.../TONIGHT THROUGH WEDNESDAY/... ISSUED AT 330 AM CDT FRI JUN 14 2013 CONVECTION IS EXPECTED TO BE ONGOING AT THE BEGINNING OF THE PERIOD ACRS MUCH OF CENTRAL IOWA WITH FOCUS ACROSS THE NORTHERN HALF OF THE STATE WHERE MOISTURE TRANSPORT IS MAXIMIZED. THERE MAY BE SOME SEVERE CONVECTION...HOWEVER MAIN THREAT WILL BE FROM HEAVY RAINFALL FROM TRAINING AND HAVE DISCUSSED THESE ISSUES IN THE HYDROLOGY SECTION BELOW. OTHERWISE...THREAT OF CONVECTION WILL PERSIST INTO SATURDAY AHEAD OF A SURFACE WAVE WHICH WILL PASS THROUGH THE STATE DURING THE DAY. MAIN CONCERN FOR SEVERE WEATHER WOULD BE IN THE SOUTHEAST FORECAST AREA AHEAD OF THE SURFACE WAVE WHERE SOME HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THERE DOES APPEAR TO BE SOMEWHAT OF A BREAK ON SATURDAY NIGHT AS WEAK SURFACE RIDGING CROSSES THE STATE. HAVE DECREASED POPS SOME DURING THIS TIME...ESPECIALLY LATE AS SUBSIDENCE CROSSES THE STATE. AN UPPER LOW DROPPING SOUTHEAST ACROSS THE REGION ON SUNDAY INTO MONDAY WILL PROVIDE ANOTHER THREAT FOR RAINFALL LATER SUNDAY INTO EARLY MONDAY...HOWEVER THE BULK OF CONVECTION AND RAINFALL WILL BE FARTHER SOUTH DURING THIS TIME WITH AMOUNTS EXPECTED TO BE MUCH LIGHTER THAN TONIGHT AND SATURDAYS RAINFALL. AFTER THIS TIME...DRIER AND COOLER AIR WILL MOVE INTO THE STATE WITH THE THREAT OF PRECIPITATION SUBSIDING BY LATER MONDAY. QUIET WEATHER IS THEN EXPECTED ON TUESDAY AND WEDNESDAY WITH SEASONABLE TEMPERATURES. RETURN FLOW AND INCREASING THETA-E ADVECTION RETURN BY THURSDAY WITH AN INCREASING THREAT OF THUNDERSTORMS. && .AVIATION...14/06Z ISSUED AT 1137 PM CDT THU JUN 13 2013 VFR CEILINGS AND LIGHT WINDS THROUGH THE OVERNIGHT. ANTICIPATE SHRA/TSRA DEVELOPMENT IN NEBRASKA OVERNIGHT...PUSHING EASTWARD INTO SITES AFTER 12Z. MAY SEE MVFR CEILINGS AT TIME WITH SHRA/TSRA BUT HAVE NOT INCLUDED MENTION ATTM WITH LOW CONFIDENCE. IN ADDITION...MAY SEE TSRA ACROSS WESTERN SITES...KFOD/KDSM LATE IN THE AFTERNOON..BUT AGAIN HAVE NOT INCLUDED MENTION WITH UNCERTAINTY. WINDS WILL SHIFT TO THE SOUTH AND WILL BE GUSTY THROUGH THE AFTERNOON...BUT GUSTS WILL DECREASE AFTER 00Z. && .HYDROLOGY... ISSUED AT 330 AM CDT FRI JUN 14 2013 THERE WILL BE STRONG MOISTURE TRANSPORT INTO THE STATE TODAY WITH PWAT VALUES INCREASING TO 1.5-2.0 INCHES OVER MUCH OF CENTRAL IOWA. WARM CLOUD DEPTH IS GENERALLY FROM 11-14KFT FROM LATE THIS AFTERNOON INTO SATURDAY MORNING WITH SOME SLIGHT DECREASE ON SATURDAY. WARM CLOUD PROCESSES ARE ANTICIPATED DURING THIS TIME WITH SOME TRAINING LIKELY UNTIL SURFACE WAVE PASSES BY SATURDAY AFTERNOON. MODELS HAVE GENERALLY BEEN INDICATING ONE TO TWO INCHES OF RAINFALL ACROSS THE NORTHERN HALF OF THE STATE AN WITH THE CONVECTION...ISOLATED HIGHER AMOUNTS ARE ANTICIPATED. GIVEN THE RECENT HEAVY RAINFALL AND RELATIVELY LOW FFG VALUES ACROSS THE NORTH...HAVE GONE WITH A FLASH FLOOD WATCH IN NORTHERN IOWA FROM LATE THIS AFTERNOON THROUGH SATURDAY AFTERNOON WHEN THE RAIN SHOULD TAPER OFF AS A SURFACE WAVE PASSES. MAY SEE SOME RENEWAL OF RIVER FLOODING AS WELL AS THE RUNOFF ENTERS THE STREAMS AND RIVERS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY EVENING FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN- GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...LEE LONG TERM...COGIL AVIATION...AWB HYDROLOGY...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 431 PM CDT THU JUN 13 2013 IAZ004-005-015-023>025-033>037-044>050-057>062-070>075-081>086- 092>097-142145- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 431 PM CDT THU JUN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ACROSS POSSIBLE ACROSS THE FAR SOUTHWEST LATE TONIGHT INTO FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM FRIDAY INTO NEXT MONDAY. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT AND POSSIBLY AGAIN ON SATURDAY. LOCALLY HEAVY RAIN IS LIKELY FRIDAY NIGHT INTO SATURDAY MORNING...AND AGAIN SATURDAY AFTERNOON AND EVENING. THE HEAVY RAIN MAY CAUSE ADDITIONAL FLASH FLOODING AND RIVER FLOODING OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEKEND. IAZ006-007-016-017-026>028-038-039-142145- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-GRUNDY- BLACK HAWK- 431 PM CDT THU JUN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT RIVER FLOOD WARNINGS ARE ISSUED FOR THE CEDAR RIVER AND SHELL ROCK RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM FRIDAY INTO NEXT MONDAY. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT AND POSSIBLY AGAIN ON SATURDAY. LOCALLY HEAVY RAIN IS LIKELY FRIDAY NIGHT INTO SATURDAY MORNING...AND AGAIN SATURDAY AFTERNOON AND EVENING. THE HEAVY RAIN MAY CAUSE ADDITIONAL FLASH FLOODING AND RIVER FLOODING OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEKEND. KLP
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455902, 455903, 455904, 455901.